Post # 1
I have bad migraines. My doctor wants me to go on this really old antidepressant medicine that can help prevent migraines. This medicine isn’t really used for depression anymore I guess, just for migraines and pain management. I’m worried that it might have a lot of weird side effects. I’m also worried it might not be good for my lifestyle. I’m in my mid 20’s and I want to go and have a few drinks with my friends every once in a while Apparently I’m not supposed to have alcohol while on this medicine though. Will it really be that big of a deal if I have 1 or 2 drinks? Anyone else on any old antidepressants like this? Is it really that bad to drink while on these meds?
Another bad side effect of this medicine in weight gain! Yuck. Maybe I just shouldn’t go on this medicine!
Post # 3
Is this med called Topamax, if so my mother is on it for her migraines and she has been on it for about 4 months. It has been working great thus far, I hope that helps I don’t get migraines however I don’t have children and both my mom and sister didn’t get them until they had kids – ssoooooo….I may get them in the future and if I do then I may look into Topamax for myself, lol
Post # 4
I have no idea how old mine is. But most medicines will tell you not to drink. As long as you keep it moderate their are usually little to no side effects from the drinking. I seem to have more headaches recently, but I suspect it has little to do with my antidepressent and more to do with the dry air in my house due to the heat. If you’re on birth control it can cause weight gain… really a lot of these drugs list almost every possible side effect even if there is a 1% chance to cover their a$$e$ if someone got them. I’m in by no means a doctor but I’m around a lot of people who are on drugs (prescribed that is) and I am currently on an antidepressent. I haven’t found that I have any side effects from mine, but it effects people differently. Really you won’t know what effects you get until you try it. GL!
Post # 5
I’ve been on like five or six different medications to prevent migraines in the last 5 years or so, the most recent one being an antidepressant, Effexor. It worked fine at preventing the migraines with minimal side-effects for a few months and then it stopped preventing and started triggering the migraines, so I haven’t taken it since December. This is nothing new to me, every medication I’ve been on to prevent migraines eventually does this to me, stops working and starts giving me migraines. I have an appointment with a new neurologist in a couple weeks so I’ll probably start a new treatment plan soon.
I do have to tell you that every time I’ve been taking migraine preventives, when they’re still working at preventing the migraines, I have not been able to drink any alcohol because even a tiny little sip of wine would give me a giant migraine within hours. This doesn’t necessarily mean that the same thing could happen to you though, since everyone’s body chemistry is different.
@jackie-o — I took Topamax for three months five years ago. It was the most wonderfully migraine-free months of my life, but I got every single side-effect in the book, some of which were pretty scary, so I stopped taking it after only three months.
Post # 6
I’ve taken Topamax and lost weight on it. It was great and I wont take anything else. Not sure what drug your taking about since there are soooo many.
Post # 7
@azula – – oh goodness I am so sorry about that. Thank you for the heads up
@missplanner – – lost weight, wowza that almost sounds like reason enough to go on it, migraines or no migraines, JUST KIDDING GIRLS…
Post # 8
i’m on topamax- it definitely doesn’t make you gain weight, it makes you lose. i lost… 30 pounds when i was first on it, which was a lot, i was down to 111 at my very lowist and i’m 5’4, so i was getting very scared there, but i’ve stabled out and i’m not back up to 126. it has lots of side effects, i was crazy fatigued for the first month, to the point where i was too tired to pick up the phone to tell my doctor what was going on, (and this was during my first year of grad school/internships so it was tough!) but i stuck through it and got less migraines than before. not migraine free like a lot of others say, but less. oh, and it dumbs you down. another crappy thing to have during school, you forget simple words, really not fun during a test, or during class. i’m also on botox, which works well for me. the thing with that is that it gets worse before it gets better, and it’s expensive. but when it gets better, it’s well worth it. to have a whole week or a week and a half migraine free- amazing!
coming from someone else who’s had really bad migraines her whole life, i know that you want to go out and drink with your friends, and i know it sucks to gain a little weight, but you also want to think of the alternative. alcohol is a trigger for you anyway, so it wouldn’t be a bad thing to not drink it so much, and at least for me, i would do pretty much anything not to have the pain of a migraine. if the pills work, i would give it a try.
Post # 9
I have an appointment next week to find out if this would work for me! I get a lot of migraines, and it would be nice to prevent them instead of just treat them.
Post # 10
Alot of Hollywood starlets get on this drug just for that reason
Post # 11
OMG don’t take Topomax seriously! I took it in high school and I forgot people’s names that I had known for half my life and couldn’t remember what classes I had or anything. It is completely horrible!
Post # 12
i was prescribed an antidepresant (amitriptyline) for pain back when i got shingles and it seriously made me feel like i was in a fog…forgetfullness, lethargy, but zero pain relief. however, i don’t think there’s ANYTHING that would have relieved shingles pain. it helped me sleep, that was about it.
Post # 13
@MissAsB those are the severe side effects that are possible… but if that happens they recommend you STOP taking it! The doc prescribed me topomax yesterday and i am starting on a low low dose and working up to a fuller dose. We’ll see if it works. if the side effects are not bad, he said it could reduce my migraines from 7+ to 1 or 2 a month!